Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

April 8, 2021White County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 8, 2021, 9:11 PM EDT for White County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 9:11 PM EDT (01:11 UTC)
Expired
Apr 8, 2021, 9:45 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County White County, GA

The radar

The Greer radar (KGSP), 134 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS82 KFFC 090111
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
911 PM EDT Thu Apr 8 2021
 
GAZ016-090145-
White GA-
911 PM EDT Thu Apr 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE COUNTY UNTIL
945 PM EDT...

At 910 PM EDT...a strong thunderstorm was over Leaf, or near
Cleveland...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
Cleveland, Helen, Leaf, Smithgall Woods Conservation Are and Sautee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3472 8364 3469 8364 3467 8365 3467 8364
      3466 8366 3462 8364 3460 8364 3456 8363
      3456 8376 3469 8380 3473 8363
TIME...MOT...LOC 0110Z 258DEG 23KT 3460 8366 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 8, 8:40 PM EDT, 31 minutes earlier.

Area forecast discussion, Apr 8, 8:40 PM EDT, 31 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
840 PM EDT Thu Apr 8 2021

.SHORT TERM /Tonight through Friday Night/...

The CWA is located in the warm sector ahead of a cold front
currently draped across TN/MS, extending out from an occluded low
spinning over MO/IA/IL. While the strongest dynamics are co-
located with this low, ample effective bulk shear (45-55 kts,
courtesy of a speed max rounding the associated upper trough) and
instability (1500-2000 J/kg of SBCAPE) will make for isolated to
scattered thunderstorms this afternoon and early evening. A few
storms could be strong (with an isolated severe storm possible)
with gusty winds, small hail, and locally heavy rainfall the
primary threats. With no clear-cut surface feature to really focus
convection (as the front remains to our west), I am generally
carrying chance PoPs across much of the CWA this afternoon and
early evening. The rain and storm chance will taper off after
sunset with the loss of daytime heating, giving way to a mostly
dry overnight period.

Rain chances will increase again on Friday from south to north,
starting in the mid-morning hours, as a surge of Gulf moisture is
advected across the CWA. The Storm Prediction is carrying a
Marginal Risk for severe storms across the western two-thirds of
the CWA, and the ingredients for storms will be similar to
today's... Not much upper-level support, but decent instability
during the peak heating hours of the afternoon and early evening
(and the remnant cold front that fails to progress through the
CWA) warrant chance to likely PoPs for showers and thunderstorms.

Martin

&&

.LONG TERM /Saturday through Thursday/...

As the long term period starts on Saturday morning, a closed off
upper level low will be dropping southeastward from the High
Plains into the Midwest region, serving to set up southwesterly
flow aloft and moisture advection over the forecast area through
the weekend. Model guidance continues to show a disturbance within
this southwesterly flow moving into Lower Mississippi Valley by
Saturday morning. An MCS is anticipated to develop ahead of this
approaching shortwave. Model solutions remain fairly consistent
with the previous run, indicating precipitation on the leading
edge of the MCS to enter west Georgia on Saturday morning and
persist into the evening on Saturday. Primarily categorical PoPs
are thus forecast over north and central Georgia throughout the
daytime on Saturday, which will then diminish west to east
overnight and into Sunday.

One mode of uncertainty to keep an eye on would be the
aforementioned shortwave over the Midwest, which is expected move
back to the northeast towards the Great Lakes region over the
rest of the weekend. The movement of this system will influence
the movement of the MCS and determine when the trough axis will
clear Georgia. There also remains some disagreement between the
latest ECMWF and GFS solutions considering rainfall amounts
(especially early Saturday morning), although they are coming
better in line in indicating the system will enter northwest
Georgia Saturday morning and push south and east throughout the
day. Some showers and scattered thunderstorms are also expected to
linger on the back side of the leading edge overnight and during
the early parts of the day Sunday before clearing out to the east.

The bulk of the QPF through the weekend is anticipated to be
associated with this MCS. Storm total QPF through the weekend is
still consistent with the previous forecast runs, and is expected
to mainly range from 1-2 inches over the forecast area, with some
higher amounts up to 2-3 inches in west-central Georgia and far
north Georgia. A linear convective mode is favored with the
leading edge of the MCS as it pushes through the forecast area on
Saturday. As far as the severe weather potential is concerned on
Saturday, there is some uncertainty on how much the atmosphere can
destabilize during the daytime, especially if precipitation
becomes more widespread in the early part of the day. At this
time, the best chance for severe weather would appear to be in the
west and central parts of the state, where some modest
instability with CAPE values of around 1000 J/kg could overlap
with 0-1 km low level shear values of 30-40 kts and 0-1 km SRH
values of 200-300 m2/s2. This potential will need to continue to
be monitored as we approach the end of the week.

As the trough axis pushes east of the area on Sunday,
northwesterly flow on the back side will promote clearing
conditions late Sunday into Monday. Brief ridging setting up aloft
will lead to drier, more seasonal conditions on Monday and
Tuesday. Then, slight chance to chance PoPs will then return as
nearly zonal flow sets up over the forecast area, with shortwaves
moving through the flow. At this time, limited moisture and
forcing associated with these disturbances give me pause on going
any more than chance PoPs on Wednesday and Thursday. Model
guidance then continues to diverge approaching the end of next
week.

King

&&

AVIATION...
00Z Update...
VFR this evening with ceilings lowering to MVFR after 06z. Some
areas of IFR possible. Gradual improvement through the day Friday.
Showers and a few thunderstorms developing KCSG to KMCN around
sunrise and becoming more widespread across the taf sites during the
morning and into the afternoon. Winds variable to light southwest
overnight becoming southwest to south 8 to 12 kts after 14z.

//ATL Confidence...00Z Update...
Medium confidence on timing of lowering ceilings Friday morning and
timing of thunderstorms. Medium to high on all other elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  79  60  73 /  30  50  60  90
Atlanta         61  78  61  70 /  10  50  60  90
Blairsville     53  75  57  66 /  30  40  60  90
Cartersville    57  79  60  72 /  10  40  60  90
Columbus        63  77  61  73 /  40  60  50  90
Gainesville     59  76  60  69 /  30  40  60  90
Macon           62  78  60  77 /  20  60  40  80
Rome            55  80  61  74 /  10  40  60  90
Peachtree City  60  78  60  72 /  20  50  60  90
Vidalia         62  78  61  83 /  20  60  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....King
AVIATION...41
Hazardous weather outlook, Apr 8, 12:14 PM EDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1214 PM EDT Thu Apr 8 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1214 PM EDT Thu Apr 8 2021

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible across the area this
afternoon and tonight. A few storms could become strong with
gusty winds, heavy rain and small hail the primary threats. An
isolated severe storm is also possible, mainly over west-central
and northwest Georgia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Additional periods of showers and thunderstorms can be expected
Friday and Saturday. The risk for a few strong to severe storms will
exist both days, with the threat of locally heavy rain, strong to
damaging winds and hail. A brief tornado will also be possible,
especially Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Apr 8, 9:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
911 PM EDT Thu Apr 8 2021

GAZ016-090145-
White GA-
911 PM EDT Thu Apr 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE COUNTY UNTIL
945 PM EDT...

At 910 PM EDT...a strong thunderstorm was over Leaf, or near
Cleveland...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cleveland, Helen, Leaf, Smithgall Woods Conservation Are and Sautee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3472 8364 3469 8364 3467 8365 3467 8364
      3466 8366 3462 8364 3460 8364 3456 8363
      3456 8376 3469 8380 3473 8363
TIME...MOT...LOC 0110Z 258DEG 23KT 3460 8366

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 9:11 AM EDTSpecial Weather StatementFFCStewart34 min
Apr 9, 9:44 AM EDTSpecial Weather StatementFFCStewart46 min
Apr 9, 3:44 PM EDTSpecial Weather StatementFFCChattooga31 min
Apr 9, 3:57 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Walker33 min
Apr 9, 4:35 PM EDTSpecial Weather StatementFFCCatoosa, Walker25 min
Apr 9, 4:37 PM EDTSpecial Weather StatementFFCGordon38 min
Apr 9, 4:51 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield24 min
Apr 9, 5:12 PM EDTSevere Thunderstorm WarningFFCMurray14 min
Apr 9, 5:20 PM EDTSpecial Weather StatementFFCCatoosa25 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.